hopetocycle

Hi my name is Nick. I'll be 75 in March.

I was diagnosed in Sept of 2015 with stage 4 cancer with gleason 9 and metastsis to bones. I was put on Firmagon (Degaralix) which lowered my PSA to 1.3 for about 3-4 months. I was down to 1.3. But on my last test which was last week my PSA shot up to 15.9. That scared me. I have an appt. with my Oncologist this week to see what happens next. Probably chemo YIKES! Just wondering if anybody else has experienced this. My quality of life is pretty good right now. I hope it stays that way for awhile.

It's good to be here!

Nick

8 Replies

oldestnewest
  • Hello Nick,

    Yes, a lot of men here have had a similar experience to yours.

    There are two typical paths for a patient in your condition. One is to switch to a different androgen deprivation therapy. The most advanced ones are Zytiga and Xtandi, however the one you had, Firmagon is also very strong so the benefit you get from the others may be small. The other approach is to start chemotherapy. A third approach is to do both.

    I knew a man who had such a bad reaction to chemotherapy that his doctor took him off after the first dose. I've known many others who bore it okay and some who felt it was not bad at all. In my inexpert opinion it is VERY important to have the chemo administered by an oncology team that is experienced and dedicated to doing the best possible job - tuning the drug mix, dosage, and interval times to be right for you, preparing you with the right preparations to minimize side effects, monitoring your progress with the treatment, and treating side effects quickly and efficiently.

    Please look at the posting I made just before yours about ADT + chemo vs. ADT followed by chemo. It might be a good idea to switch to a more powerful ADT drug (if Zytiga or Xtandi is indeed more powerful) and get chemo at the same time.

    If you are near one of the teaching and research hospitals, that would be a good place to look for such a team. See cancer.gov/research/nci-rol... and click on "Find an NCI Designated Cancer Center".

    I'll give you one bit of good news. Chemotherapy may actually be more effective against aggressive cancers, like yours, than indolent ones. The reason for that is probably that chemotherapy kills cells that are in the process of cell division. In aggressive cancer, that's a much higher percentage of the tumor cells than in indolent cancers.

    I recommend that you move deliberately, but quickly on all this.

    And I wish you the best of luck.

    Alan

  • Thanks for the reply Alan. The doctor did mention Zytiga and Xtandi the last time I saw him. I was under the impression that they were chemo.,wrong again! Luckily my wife comes with me to the appts. to unsnarl all of this.

    Sorry I had the wrong date on my first e-mail.I was diagnosed in 2016 not 2015.A senior moment!

    My wife mentioned getting a second opinion so we'll see what happens when we meet with the doctor. I'll let you all know. Going to read your posting about ADT now.

    Nick

  • Hi Nick it is not a fun experience. Be sure your wife attends and take notes, do lots of research and find out what treatments are out there. My father 75 is doing docetaxal chemo at this moment along with prednisone, Xgeva, and Lupron. He has done well with it knock on wood. Praying it continues to be positive. Thoughts and prayers.

  • Nick, I had stage 4 metastatic in 2011, so the used 42 radiations plus Lupron injections every 3 months for 5 years now. My PSA has been 0.00 all that time with few side effects (except the big one- castration). I really have a wonderful life now considering the alternative! I am 71 and thankful for all the men before me who figured out this therapy. I wish you well and a great future.

  • Hi Nick,

    No, you're not wrong at all. Zytiga is considered a chemo treatment, I assume Xtandi would be too. When my PSA doubled twice in about 4-6 weeks, it hit 29. Within two months on Zytiga it dropped to 1.1.

    I can't say how long it will go this way, I'm on it just 5 months. And, I haven't had any side effects from it, except some heavy legs once in a while. That could be from the Lupron, too. And, I agree, it is good to be here.

    Joe

  • Thanks for the replies everybody. I need all the info I can get.

    Nick

  • Welcome Nick,

    You've come to the right site for help....

    j-o-h-n Tuesday, 1/24/2017 1:30 PM EST

  • I see my oncologist tomorrow,wish me luck!

    Nick

You may also like...